Colorado, 2015Drought in Colorado, February 1 to 28, 2015
February 1 to 28, 2015 · NWS GLD · 1 event in 1 county or zone
D2 Severe Drought continued for the southern portion of Cheyenne county south of Highway 40. 87 inches above normal at Kit Carson.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
D2 Severe Drought continued for the southern portion of Cheyenne county south of Highway 40. Precipitation during the month ranged from 0.10 inches above normal at Kit Carson 9NNE, to 0.87 inches above normal at Kit Carson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 31, 10:28 PM MST, 1 hour 32 minutes earlier.
Area forecast discussion, Jan 31, 10:28 PM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1028 PM MST SAT JAN 31 2015
.UPDATE...
ISSUED AT 1028 PM MST SAT JAN 31 2015
UPDATED FORECAST TO REMOVE MENTION OF -RW IN ALL AREAS...KEEPING
A CHANCE OF SNOW FOR THE OVERNIGHT PERIOD AS FROPA STARTING TO
OCCUR. REST OF FORECAST ON TRACK FOR WINDS AND OVERNIGHT LOWS.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 218 PM MST SAT JAN 31 2015
RAP ANALYSIS DEPICTED A LARGE POSITIVELY TILTED CUT OFF TROUGH OVER
THE SOUTHWEST PORTIONS OF THE CONUS WITH A RIDGE OVER THE
MISSISSIPPI RIVER VALLEY. WATER VAPOR IMAGERY SHOWED AMPLE MOISTURE
PRESENT OVER THE CENTRAL PLAINS BROUGHT IN BY SOUTHERLY FLOW IN
FRONT OF THE UPPER LEVEL LOW. AS A RESULT...OVERCAST SKIES WERE
PRESENT ACROSS THE TRI STATE AREA WITH RADAR RETURNS INDICATING
AREAS OF RAIN/SNOW MIXES AND LIGHT SNOW SHOWERS.
AN UPPER LEVEL SHORTWAVE TROUGH WILL PUSH SOUTHWARD ALONG THE
COLORADO FRONT RANGE...WHICH WILL BRING COLDER AIR INTO THE HIGH
PLAINS REGION TONIGHT. AS A SURFACE COLD FRONT PUSHES INTO THE AREA
TONIGHT...AREAS OF DENSE FOG WILL DEVELOP MAINLY FOR AREAS EAST OF
U.S. HIGHWAY 83. THE APPROACH OF THE SURFACE LOW PRESSURE SYSTEM
WILL BRING CHANCES FOR RAIN AND SNOW SHOWERS LATE THIS AFTERNOON
TURNING TO ALL SNOW TONIGHT. MODEL GUIDANCE WAS SHOWING LOW
TEMPERATURES TONIGHT DROPPING INTO THE UPPER TEENS TO LOWER
20S...HOWEVER EXPECTING TEMPERATURES TO BE IN THE LOW TO MID 20S
WITH CLOUD COVER REDUCING NOCTURNAL COOLING.
ONCE THE SURFACE LOW PRESSURE SYSTEM MOVES EASTWARD...A SURFACE
PRESSURE GRADIENT INTENSIFIES AND IN COMBINATION WITH A 40 KT LOWER
LEVEL JET WILL BRING GUSTY WINDS TO THE TRI STATE AREA WITH GUSTS UP
TO 35 MPH AT TIMES. PRECIPITATION WILL END DURING THE EARLY MORNING
HOURS AND THE CLOUDS WILL BEGIN TO BREAK AS A SHORTWAVE RIDGE MOVES
INTO THE REGION FOR SUNDAY AFTERNOON. STEADY NORTHWEST FLOW WILL
KEEP SURFACE TEMPERATURES ABOUT 10 TO 15 DEGREES BELOW NORMAL IN THE
UPPER 20S TO LOWER 30S.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 243 PM MST SAT JAN 31 2015
DURING THE EXTENDED FORECAST PERIOD...MAIN PERIOD OF CONCERN IS
TUESDAY EVENING THROUGH WEDNESDAY NIGHT AS A SHORTWAVE TROUGH AND
COLD FRONT PASS THROUGH. POTENTIAL FOR PRECIPITATION...LIKELY SNOW
BASED ON THE TIMING AND TEMPERATURES...LOOKS FAIRLY GOOD. MORE
DETAILS LISTED BELOW ON TIMING...POTENTIAL AMOUNTS AND FORECAST
CONCERNS.
FOR TOMORROW NIGHT THROUGH TUESDAY...ANTICIPATE DRY WEATHER AND A
WARMING TREND. A FEW MINOR SHORTWAVE TROUGHS PASS TO THE NORTH BUT
FEEL MEASURABLE PRECIPITATION IS NOT LIKELY. THIS IS BECAUSE...AS
WITH YESTERDAYS PRECIPITATION BEGIN TIME PROBLEM...THERE IS A LAYER
OF DRY AIR NEAR THE SURFACE THAT SHOULD AID IN PRECIPITATION
EVAPORATION. SPRINKLES MAY BE POSSIBLE FOR SOUTHWEST NEBRASKA MONDAY
AND TUESDAY MORNINGS BUT DID NOT MENTION ANY PRECIPITATION CHANCES.
AS FOR THE WARMING TREND...FORECAST GUIDANCE INDICATES TEMPERATURES
ALOFT REBOUND QUITE NICELY MONDAY AND TUESDAY. FOR MONDAY...FORECAST
MAX TEMPS IN THE MID 40S TO MID 50S. ONE CAVEAT IS THAT CIRRUS
SHOULD MOVE IN WHICH WOULD LIMIT MIXING AND HOLD TEMPS DOWN A FEW
DEGREES. MADE A SLIGHT NUDGE DOWN BY IGNORING RECENT COOL FORECAST
BIAS AND SIDING MORE DIRECTLY WITH GUIDANCE. LESS CLOUD COVER IS
LIKELY TUESDAY AND WITH WARMER TEMPERATURES ALOFT...MIXING SHOULD
ALLOW TEMPS TO EASILY CLIMB INTO THE UPPER 50S TO MID 60S.
WEATHER BECOMES INTERESTING TUESDAY EVENING THROUGH WEDNESDAY NIGHT.
FIRST...A BACK DOOR COLD FRONT SLIDES IN FROM THE NORTHEAST.
FOLLOWING THE FRONT...DENSE STRATUS SHOULD MOVE IN AND KEEP THINGS
QUITE COLD. WEDNESDAYS MAX TEMPERATURES MAY NOT GET ABOVE FREEZING.
IN ADDITION TO THE FRONT AND COLD WEATHER...A DEEPENING UPPER LEVEL
TROUGH WILL PASSES THROUGH. AHEAD OF THIS TROUGH...A BAND OF
PRECIPITATION SHOULD DEVELOP WEDNESDAY...EXTENDING FROM THE
MOUNTAINS IN WYOMING AND COLORADO ACROSS THE HIGH PLAINS.
FRONTOGENESIS ALSO INCREASES AS THIS TROUGH PASSES. FEEL FAIRLY
CONFIDENT THAT PRECIP SHOULD DEVELOP BUT THE LARGE...MOST CRITICAL
QUESTION ON SNOW ACCUMULATION REMAINS. THE GFS IS INDICATING
PRECIPITATION (LIQUID) AMOUNTS AS HIGH ONE HALF INCH OVER OUR
AREA...UP TO THREE QUARTERS OF AN INCH FURTHER NORTH. THE EUROPEAN
MODEL IS MUCH LESS BULLISH WITH AMOUNTS OVER OUR AREA...FORECASTING
ONE TENTH OF AN INCH AND UP TO TWO TENTHS FURTHER NORTH. THE
CANADIAN MODEL SUGGESTS A SIMILAR TO THE GFS. THIS SYSTEM DEFINITELY
BEARS WATCHING AND AMOUNTS MAY NEED TO BE RATCHETED UP OVER THE NEXT
FEW FORECAST RUNS. CURRENT FORECAST CALLS FOR 1-3 INCHES OF SNOW
NORTH OF A LINE FROM YUMA COLORADO TO GOODLAND TO GOVE KANSAS. IF
THE GFS AND CANADIAN WERE TO VERIFY...HIGHER SNOWFALL
TOTALS...GREATER THAN 3 INCHES AND POSSIBLY 6 INCHES IN A FEW
LOCATIONS...WOULD OCCUR. THERE REMAIN DIFFERENCES IN TIMING AND
LOCATION OF HIGHEST AMOUNTS SO SEVERAL ADJUSTMENTS WILL LIKELY BE
MADE FOR THIS INCOMING WEATHER SYSTEM.
BEYOND THE ACTIVE WEATHER...ANOTHER DRY SPELL WITH A WARMING TREND
IS LIKELY AS A WEAK RIDGE OF HIGH PRESSURE MOVES IN. POTENTIAL
EXISTS FOR A HIGH TEMPERATURE BUST THURSDAY DEPENDING ON SNOWFALL
WEDNESDAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1028 PM MST SAT JAN 31 2015
FOR BOTH TAF SITES...MVFR/IFR MIX AS CEILINGS WILL RANGE FROM
OVC005-015 WITH VISIBILITY RANGING 2-6SM IN SN/BLOWING SNOW AS
FRONT TRAVERSES REGION. BY 12Z SUNDAY...MVFR WITH -SHSN AND
OVC015-025. BY 18Z SUN...VFR WITH BKN050 BECM FEW050. WINDS
NORTHERLY 15-30KTS THRU 00Z THEN NW AROUND 10KTS.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...JN
SHORT TERM...MK
LONG TERM...RRH
AVIATION...JN
Hazardous weather outlook, Jan 31, 2:53 PM MST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
253 PM MST SAT JAN 31 2015
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-012200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
253 PM MST SAT JAN 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
AN APPROACHING COLD FRONT WILL BRING CHANCES FOR FOG DEVELOPMENT
TONIGHT. SOME AREAS OF FOG MAY BE DENSE WITH VISIBILITIES OF A
QUARTER OF A MILE OR LESS AT TIMES. THERE WILL ALSO BE CHANCES
FOR LIGHT SNOW...MAINLY FOR SOUTHWEST NEBRASKA. NEW SNOWFALL
AROUND AN INCH CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A COLD FRONT WILL BRING GUSTY NORTH WINDS SUNDAY BETWEEN 20 AND
25 MPH WITH GUSTS UP TO 35 MPH.
A STRONG WEATHER DISTURBANCE AND COLD FRONT WILL BRING A CHANCE
FOR ACCUMULATING SNOW TUESDAY EVENING THROUGH WEDNESDAY NIGHT. THE
BEST CHANCE FOR MORE THAN ONE INCH OF SNOW RESIDES NORTH OF A
LINE FROM YUMA COLORADO TO GOODLAND TO GOVE KANSAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY SNOW REPORTS WOULD
BE APPRECIATED.
Drought, Cheyenne County
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Cheyenne County forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Precipitation during the month ranged from 0.10 inches above normal at Kit Carson 9NNE, to 0.87 inches above normal at Kit Carson.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Wisconsin, February 1 to 2, 20153 deaths · 20 events
- Winter Storm in Iowa, February 1, 20151 death · $2.5 million · 51 events
- Winter Storm in Iowa, February 1, 20151 death · $175,000 · 21 events
- Winter Storm in Ohio, February 1 to 2, 2015$4.8 million · 16 events
- Winter Storm in New York, February 1 to 2, 2015$340,000 · 17 events
- Winter Storm in Pennsylvania, February 1 to 2, 2015$600,000 · 3 events
- Drought in Texas, February 1 to 28, 2015$49,000 · 31 events
- Winter Storm and Winter Weather in New York, February 1 to 2, 2015$80,000 · 9 events
- Damaging Winds and Strong Wind in Mississippi, February 1, 2015$55,000 · 60 kt wind · 14 events
- Drought in Oklahoma, February 1 to 28, 201529 events
- Winter Storm and Winter Weather in Nebraska, February 1, 201529 events
- Heavy Snow in New York, February 1 to 2, 201527 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559852.